| Catalog Number |
198727118 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Codes |
Loss of Range of Motion (2032); Ambulation or Postural Difficulties (2544); Joint Laxity (4526); Physical Asymmetry (4573)
| Date of Event |
11/05/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
J-c health care ltd.Received on 9 april 2024 a demand letter dated(b)(6) 2024 pertaining to a total knee replacement with sigma implant.According to the demand letter, back in 2019 patient underwent a lt tkr in (b)(6) (unknown implant) and suffered from infection.Thereafter patent underwent several infection revisions (also in russia) including removal of tibial implant and insertion of spacer, that did not solve the infection.During (b)(6) 2020 patient was treated at sheba medical center in israel.On (b)(6) 2020 ((b)(4) captured for the 1st revision) patient underwent a first stage of lt tkr revision at (b)(6) due to "infection and inflammatory reaction due to internal joint prosthesis (left)" during which her implants were removed and an antibiotic spacer was implanted.Thereafter patient was placed in plaster cast/brace and knee fixation and received a long term systemic antibiotic treatment under laboratory monitoring.After 6 weeks of antibiotic treatment with vancomycin and laboratory monitoring for additional 2 months, it was found that there was no inflammation of the infection following cessation of the antibiotics and the knee was "quiet", the second stage of the revision was carried out (b)(6) 2020 (noting in the medical records it was after 9 infection revisions) during which a hinge prosthesis from the depuy sigma knee system was implanted.The procedure underwent intact with no special complications.On (b)(6) 2020 follow-up visit - crp levels reduced to 12 without antibiotics, imaging ¿ implant in good position with ranges of flex and bend as expected in her condition.Patient returned to russia but less than 2 years after surgery claimed that had began to feel a heavy sensation in left leg and thereafter serious deterioration in patient's condition and instability of left knee appeared ¿ it began to "escape backwards" and leg was also allegedly shortened by ~5cm.Patient also claims to have experienced difficulties in walking and functioning and returned to israel to be checked at sheba mc.Upon examination on (b)(6) 2023 the surgeon found over extension of 20 degrees and lack of stability ml.On imaging: impression of loosening of the two components.In the tibia it can be observed that there is a migration of the implant and the stem tunnels it way through the lateral cortex.There is also a radiolucent line around the femoral component in the metaphysical part.Puncture was taken.On (b)(6) 2023 follow up visit - following imaging and after infectious process was overruled, it was decided to carry out a lt tkr revision on the background of suspected fracture of the liner and the axis system of the implant and suspected loosening of the components.On (b)(6) 2023 patient underwent a lt tkr revision with a depuy replacement implant.In a follow-up visit on (b)(6) 2023 ¿ post revision on the background of aseptic loosening and fracture of the implant.Good stability.To be noted: the claims raised in the demand letter relate to the alleged fractured and loosened implant that was implanted on (b)(6) 2020.No surgery reports were provided.No product stickers were provided.No imaging test results were provided with the demand letter.
Additional Manufacturer Narrative
Product complaint # (b)(4).E3 initial reporter occupation: lawyer this report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information that has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information that has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report a follow-up report will be filed as appropriate.
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary : according to the information received, ¿a second stage of the revision was carried out (b)(6) 2020 (noting in the medical records it was after 9 infection revisions) during which a hinge prosthesis from the depuy sigma knee system was implanted.The procedure underwent intact with no special complications.According to the medical records: femur: srom femoral rotating hinge cemented x-small, femoral sleeve 20mm, femoral fluted stem 75x16.Tibia: tibial tray mbt revision 1.5 cemented, flutedstem 75x16, tibial insert hinge 18mm.Two (2) years after surgery she claimed that she began to feel a heavy sensation in her left leg and thereafter serious deterioration in her condition and instability of left knee appeared ¿ it began to "escape backwards" and her leg was also allegedly shortened by ~5cm.She also claims to have experienced difficulties in walking and functioning and returned to israel to be checked at sheba mc.Upon examination on (b)(6) 2023 the surgeon found over extension of 20 degrees and lack of stability ml.On imaging: impression of loosening of the two components.In the tibia it can be observed that there is a migration of the implant, and the stem tunnels it way through the lateral cortex.There is also a radiolucent line around the femoral component in the metaphysical part.Puncture was taken.On (b)(6) 2023 follow up visit - following imaging and after infectious process was overruled, it was decided to carry out a lt tkr revision on the background of suspected fracture of the liner and the axis system of the implant and suspected loosening of the components.¿ the lps univ tib hin ins xsm 18mm and radiological images were returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device and attachment ¿binder1.Pdf¿.Visual analysis of the returned tibial insert revealed that the assembly of the tibial hinge post has the distal portion of the metal post fractured, near the transition from the distal constant diameter to the proximal tapered shape; the fragment was returned for evaluation.The fracture surface exhibited fatigue characteristics consistent with low-stress high-cycle fatigue.There was no evidence of material or manufacturing defects that could have contributed to fracture of the implant.Therefore, no further material analysis activities beyond visual analysis were performed.It is noteworthy that the tibial bearing was returned disassembled from the main assembly.Signs of damage and deep scratches, most likely caused by chafing between the broken fragments of the metal hinge post, were observed on the interior of the cylindrical section.In addition, pitting was also observed on the bottom surface and on the articulating surface with the femoral component, consistent with constant articulation and rotation movement with the mating implants for over 3 years and third body debris being trapped between the articulating surfaces.Review of the radiological image shows evidence of what appears to be joint instability, as the lateral side of the knee has a wider joint space compared to the medial side.Furthermore, the distal part of the stem of the tibial assembly was pressing the cortical bone of the tibia on the lateral side.This could be an indication of irregularities in the weight loading on the tibial implant which could have resulted in high mechanical loading stresses on the implant and led to the fracture.There is no indication that a design or manufacturing issue has caused or contributed to the reported fracture of the metal tibial hinge post.Although the failure of the implant cannot be traced to design or manufacturing, a definite root cause cannot be established due to there being multiple factors that may influence the fatigue fracture of the post.Consideration must be given to all potential influences such as surgical process, patient variables (e.G.Activity level and use), anatomical considerations and patient changes over time.Any conclusions from the investigational input provided have to be placed into context with all other relevant factors.It is highly recommended to the patient to consult with their healthcare professional for further assessment.A manufacturing record evaluation was performed for the finished device [198727118 / h08017] number, and no non-conformances / manufacturing irregularities related to the malfunction were identified during manufacturing.The overall complaint was confirmed as the observed condition of the lps univ tib hin ins xsm 18mm would contribute to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot : a manufacturing record evaluation was performed for the finished device [198727118 / h08017] number, and no non-conformances / manufacturing irregularities related to the malfunction were identified during manufacturing.
Additional Manufacturer Narrative
Additional Manufacturer Narrative
Product complaint (b)(4).Investigation summary according to the information received, ¿a second stage of the revision was carried out (b)(6) 2020 (noting in the medical records it was after 9 infection revisions) during which a hinge prosthesis from the depuy sigma knee system was implanted.The procedure underwent intact with no special complications.According to the medical records: femur: srom femoral rotating hinge cemented x-small, femoral sleeve 20mm, femoral fluted stem 75x16.Tibia: tibial tray mbt revision 1.5 cemented, flutedstem 75x16, tibial insert hinge 18mm.Two (2) years after surgery she claimed that she began to feel a heavy sensation in her left leg and thereafter serious deterioration in her condition and instability of left knee appeared ¿ it began to "escape backwards" and her leg was also allegedly shortened by 5cm.She also claims to have experienced difficulties in walking and functioning and returned to (b)(6) to be checked at (b)(6).Upon examination on (b)(6) 2023 the surgeon found over extension of 20 degrees and lack of stability ml.On imaging: impression of loosening of the two components.In the tibia it can be observed that there is a migration of the implant, and the stem tunnels it way through the lateral cortex.There is also a radiolucent line around the femoral component in the metaphysical part.Puncture was taken.On (b)(6) 2023 follow up visit - following imaging and after infectious process was overruled, it was decided to carry out a lt tkr revision on the background of suspected fracture of the liner and the axis system of the implant and suspected loosening of the components.¿ the lps univ tib hin ins xsm 18mm and radiological images were returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device and attachment ¿binder1.Pdf¿and "(b)(4) radiology records (b)(6)2024".Visual analysis revealed that the metal hinge component of the tibial insert was returned attached to the femoral component secured by the hinge pin.However, the poly tibial bearing subcomponent was disassembled and the distal portion of the metal spine of the hinge was fractured into two pieces near the transition from the constant diameter to the proximal tapered geometry.Both pieces were returned for evaluation.The fracture surface exhibited fatigue characteristics consistent with low-stress high-cycle fatigue.There was no evidence of material or manufacturing defects that could have contributed to fracture of the implant.Therefore, no further material analysis activities beyond visual analysis were performed.Signs of damage and deep scratches, most likely caused by chafing between the broken fragments of the metal hinge post, were observed on the interior of the cylindrical cross section.Furthermore, pitting was found on the articulating surfaces; consistent with constant articulation with the mating implants and third-body debris trapped between the articulating surfaces sometime during the timeframe between the second stage revision on (b)(6) 2020 to the revision on (b)(6) 2023.Radiological images assessed immediately post-operation compared to three years post-operation, revealed evidence of progressive joint instability, with the joint space on the medial side appearing to narrow over time, while the lateral side of the knee appeared to widen.This imbalance in the joint space results in a greater load on the medial side than on the lateral side.This disparity seems to contribute to heightened mechanical stress on the hinged insert, resulting in fatigue of the metal hinge post as the surrounding poly material deforms, ultimately leading to the fracture of the metal hinge post.There is no indication that a design or manufacturing issue has caused or contributed to the reported fracture of the metal tibial hinge post.Although the failure of the implant cannot be traced to design or manufacturing, a definite root cause cannot be established due to there being multiple factors that may influence the fatigue fracture of the metal hinge component.Consideration must be given to all potential influences such as surgical process, patient variables (e.G.Activity level and use), anatomical considerations and patient changes over time.Any conclusions from the investigational input provided have to be placed into context with all other relevant factors.A manufacturing record evaluation was performed for the finished device [198727118 / h08017] number, and no non-conformances / manufacturing irregularities related to the malfunction were identified during manufacturing.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot a manufacturing record evaluation was performed for the finished device [198727118 / h08017] number, and no non-conformances / manufacturing irregularities related to the malfunction were identified during manufacturing.Corrected: h3.